North Dakota, 2003

Hail in North Dakota, June 23, 2003

June 23, 2003 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 23, 2:55 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 23, 2:55 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT MON JUN 23 2003

MAIN FOCUS IS THUNDERSTORM ACTIVITY AND POPS. THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTH CENTRAL ND. THINK THIS IS IN RESPONSE TO
RIGHT REAR QUAD OF SPEED MAX AT UPPER JET LEVEL AND VICINITY OF
SURFACE LOW IN NORTH CENTRAL SOUTH DAKOTA PROVIDING SURFACE
CONVERGENCE. H500 VORT ENERGY ALSO MOVING INTO THE STATE IN THE
SOUTHWEST FLOW ALOFT. PUT POPS TODAY ONLY IN SOUTH CENTRAL AND
SOUTHEASTERN COUNTIES WHERE RIGHT REAR QUAD OF SPEED MAX WILL
ENHANCE UPLIFT.

H500 LOW/TROUGH REMAINS OVER THE NWRN US ROCKIES THROUGH WED
MORNING...THEN MOVES ACROSS NORTH DAKOTA DURING THE DAY WED. COOLER
SURFACE HIGH OVER THE STATE GETS REINFORCED WITH COOLER AIR AT THE
SURFACE ON TUESDAY...SO THINKING INSTABILITY SHOWERS WILL BE THE
RULE TUE NIGHT AND WED. LOWERED TEMPS A BIT FOR TUE AND WED AS WELL.

.BIS...NONE.

VINING
Hazardous weather outlook, Jun 23, 4:33 AM CST, 1 hour 17 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
533 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS WITH HEAVY RAIN TODAY SOUTH CENTRAL AND
SOUTHEAST. SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTH CENTRAL AND SOUTHEASTERN
NORTH DAKOTA TODAY AND TONIGHT.

VINING

The radar

The Fargo/Grand Forks radar (KMVX), 132 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stutsman

When
June 23, 5:50 AM CST
Where
Stutsman County, Montpelier
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.700, -98.583

Pea to golfball size hail accumulated up to a foot in places stripping paint off several buildings. Rainfall with the storm totaled 2.5 inches. The hail also caused 50 to 100 percent loss to 47,000 acres of cropland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366054.